Zocor Muscle Injury | Zocor Side Effects

Muscle Injury

On June 8, 2011, the FDA made an important announcement regarding the risk of Zocor muscle injury.

According to the announcement, those who take an 80 mg dose of Zocor or generic simvastatin, are at a significantly greater risk of developing a Zocor muscle injury or myopathy than those who take a lower dose of the cholesterol-lowering statin medication.  The FDA plans to impose new dosing restrictions and label changes for all simvastatin containing medications.  The announcement will affect approximately 2.1 million patients taking the 80 mg dose.

Zocor muscle injury most commonly occurs in the following circumstances*:

  • during the first 12 months of use at the 80 mg dose
  • when taken with other medications that can increase the amount of simvastatin in the blood
  • and if there is a genetic predisposition for simvastatin related muscle injury

*These conclusions were based on FDA review of a seven-year clinical study entitled ” Study of Effectiveness of Additional Reductions in Cholesterol and Homocystine”, or “SEARCH,” as well as other available clinical data, and adverse event reports made to the FDA.

Zocor and other statin-induced myopathy

Based on an article published in Neurology in February of this year regarding myopathies, millions of people have statin-induced muscle complaints which account for the growing number of all patients seen for muscle problems.

Myopathy

A myopathy is a disease of the muscles and is characterized by pain, tenderness, muscle weakness, and wasting.  With statin use, they can range from mild myalgia to severe but rare rhabdomyolysis.  The most common Zocor side effect is muscle pain termed myalgia.  This pain may be characterized as mild or severe, typically worsens with activity, and may be the beginning of muscle tissue break down.  As muscle tissue breaks down the damaged cells release certain substances into the blood stream which can be toxic to the kidneys.

Rhabdomyolysis

Zocor rhabdomyolysis is a severe condition in which the muscle tissue is damaged at a rapid rate, it can often lead to kidney failure requiring dialysis, and has been known to have other complications such as compartment syndrome and disseminated intravascular coagulation (DIC).

Autoimmune necrotizing myopathy

Another statin induced myopathy similar to Zocor muscle injury, is termed “autoimmune necrotizing myopathy.”  Unlike patients with other types of Zocor muscle injuries, ceasing medication will not improve the patient’s condition.

New FDA Zocor warning and revised drug labels

The new FDA revised drug labels for Zocor include dose restrictions indicating that the maximum dose is recommended only for patients who have taken the 80 mg dose for 12 months or longer without any muscle complaints can remain on this dose. New patients should Not be prescribed this amount.

Finally, the revised Zocor warning states that patients whose cholesterol cannot be lowered on a 40 mg dose should not have their dose increased.  Instead they should be switched to a different medication to avoid the risk of developing Zocor muscle injury.